Iowa, 2016

Flash Flood and Hail in Iowa, August 19 to 20, 2016

August 19 to 20, 2016 · NWS DMX · 19 events in 9 counties and zones

A boundary oriented southwest to northeast slowly made its way into and across Iowa from the northwest through the 19th and early into the 20th. The boundary generally stalled over central Iowa mid morning and into the evening, allowing storms to initiate and train over the same areas much of the day before becoming more progressive later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A boundary oriented southwest to northeast slowly made its way into and across Iowa from the northwest through the 19th and early into the 20th. The boundary generally stalled over central Iowa mid morning and into the evening, allowing storms to initiate and train over the same areas much of the day before becoming more progressive later. Resulting issues were primarily heavy rainfall in excess of 2 inches, along with a couple of severe wind reports and a flash flood report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 5:47 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 19, 5:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 AM CDT Fri Aug 19 2016

...Updated Aviation Discussion for 12z TAFS...

.SHORT TERM.../Today/
Issued at 342 AM CDT Fri Aug 19 2016

Primary forecast concern is the potential for strong/severe storms this
afternoon/evening.  Forecast Confidence = Medium

00Z upper air analysis and water vapor imagery indicated a lead upper
shortwave moving across MN with a more potent shortwave clearly
defined over southern Canada and MT. At the surface...a broad area of
low pressure was analyzed from KS newd across NE/IA and into MN/WI.
As of 09z this morning...a widespread area of thunderstorms was moving across
srn/central Minnesota associated with the aforementioned shortwave.
Further to the south over n/nw Iowa...seeing showers and weak thunderstorms
develop along the interface between a sewd moving outflow boundary
and the nose of a 30 kt swly LLJ per KOAX VWP. Expect these showers and
storms will persist for a few more hours until the LLJ weakens and
corresponding WAA/isentropic ascent subsides.

Attention then turns to thunderstorm potential in the afternoon. The upper
shortwave and corresponding H5 height falls will gradually drop swd into
the Dakotas by 00Z Saturday...again a slower progression than a few days ago.
A quasi-stationary east/west boundary is expected to set up across nrn Iowa
with a trailing cold front moving into the state from Nebraska. Expecting
at least some clearing from mid-morning until late afternoon which should allow
temperatures to warm into the 80s across central and srn Iowa. This combined
dewpoints in the 70s should yield MLCAPE values of 1500-3000 J/kg in the warm
sector ahead of the front. 00Z global and CAM solutions indicate convective
initiation along the cold front between 18-21z near the NE/IA border with a
rather quick transition to a QLCS/squall line due to linear forcing and a
deep layer shear vector oriented parallel to the front. As such...expecting
the primary severe weather threat to be strong winds...and this will likely
be maximized very close to the front where deep layer shear will range from
20-30kts favoring a multicellular storm mode.  Poor 700mb-500mb lapse
rates of 5.5 C/km and low potential for persistent rotating storms should keep
the overall hail threat low. SPC currently has much of western Iowa outlooked
in a Slight Risk with a Marginal Risk elsewhere.  With the slower progression
of the cold front...storms may not even reach the I-35 corridor by 7pm so this
could end up being more of a nocturnal event.  Also keeping an eye on the
potential for locally heavy rainfall as PWATs pool to nearly 2 inches along the
front. Warm cloud layers will also be deep...supporting heavy downpours.  The
Day 1 excessive rainfall outlook from WPC is highlighting areas west and south
of Iowa and this looks reasonable for now...so no Flash Flood headlines needed
at this point.

.LONG TERM.../Tonight through Thursday/
Issued at 342 AM CDT Fri Aug 19 2016

Main challenges in the near term of the extended. System tonight has
shown signs of slowing and have trended back timing of PoP through
the overnight and early Saturday morning hours. Overall...severe
threat appears to be earlier in the event and should wane as evening
wears on into the night. SPC's new outlook reflects the changes as
instability maxes out at 00z and drops by about 50% by 06z. None the
less...some severe storms still likely this evening along with
locally heavy downpours with up to an inch or more of precipitation.
The main threat once again appears to be wind as instability will
quickly weaken and the bulk of the 0-6km shear again lies behind the
boundary this evening.  Precipitable water is still around 1.67
inches along the boundary with sufficient warm cloud depths of 3500
to 4000m into the night. As has been advertised for several days...
the departing system will deepen as it heads into the Great Lakes.
This will help support a deformation zone extending into northern
Iowa early Saturday morning. As the storm moves east...lingering
showers will continue to occur over the northern areas of the state.
Saturday will be breezy and cooler with lessening chances for any
rain during the afternoon hours.  Clouds will linger as well with
cold air advection moving southeast across the region. On Sunday
high pressure will work into the region with drier and more pleasant
conditions. Morning lows will drop into the lower 50s north and into
the mid to upper 50s over the southeast. As the high shifts east
Sunday night we will once again be looking at a return of warm air
advection aloft.  Though the air remains dry...temperatures should
still recover Sunday night into Monday with highs on Monday back
into the upper 70s to lower 80s. Overall little change is anticipated
until Tuesday/Tuesday night when southwest flow aloft begins to
transport monsoonal moisture northeast from the southwest US. The
next reasonable chance of showers and thunderstorms should arrive
Wednesday into Thursday of next week though there remains some
timing differences between the Euro and the GFS with the GFS once
again faster by Day5. Will need to evaluate the timing of the
midweek system in the next few days to see how the trends shake
out. The system at that time appears to resemble a more fall like
system with some amplification as it crosses the mid Mississippi
River Valley and heads northeast. Temperatures next week should be
near to slightly below normal from Wednesday through Thursday if
the forecast rain overspreads the region as anticipated.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 637 AM CDT Fri Aug 19 2016

Initial round of showers and tstms continues to exit the area to
the north and east. A lingering shower is possible at KMCW or KALO
thru 13-14z along with a brief period of MVFR cigs. Otherwise
expecting VFR conditions to prevail through late afternoon or
evening until an approaching cold front impacts the area.
Scattered thunderstorms should accompany the front although due to
timing and coverage uncertainty decided to stay with VCTS mention
until confidence increases. In the wake of the front...expect a
period of showers along with MVFR and possibly IFR cigs. Winds
should favor a southerly direction today...shifting n/nwly after
fropa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fowle
LONG TERM...REV
AVIATION...Fowle
Hazardous weather outlook, Aug 19, 2:53 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 AM CDT FRI AUG 19 2016

IAZ023>026-033>037-044>048-057>060-070>072-081-082-092-093-200900-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
353 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE EARLY THIS MORNING.

LATE THIS AFTERNOON INTO TONIGHT...SCATTERED TO WIDESPREAD THUNDERSTORMS
ARE LIKELY. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH
THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING
MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS RETURN TO
THE AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. LATER FORECASTS
WILL BETTER DETAIL THE THREAT FOR ANY SEVERE WEATHER DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.

IAZ004>007-015>017-027-028-038-039-049-050-061-062-073>075-
083>086-094>097-200900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
353 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE EARLY THIS MORNING.

LATE THIS AFTERNOON INTO TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED.
A MARGINAL RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH THE PRIMARY
THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING
MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS RETURN TO THE
AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. LATER FORECASTS WILL
BETTER DETAIL THE THREAT FOR ANY SEVERE WEATHER DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REV

The radar

The Des Moines radar (KDMX), 89 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

14 heavy rain, 3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Hardin

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Hardin County, 4 mi S of Iowa Falls
Reported by
AWOS
Coordinates
42.462, -93.270

Iowa Falls AWOS recorded 2.20 inches of heavy rainfall over last 24 hours.

Heavy Rain, Hardin

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Hardin County, Iowa Falls
Reported by
COOP Observer
Coordinates
42.520, -93.270

Coop observer recorded heavy rainfall of 2.30 inches over the last 24 hours.

Heavy Rain, Story

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Story County, Story City
Reported by
COOP Observer
Coordinates
42.180, -93.600

Coop observer recorded heavy rainfall of 2.40 inches over the last 24 hours.

Heavy Rain, Story

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Story County, Zearing
Reported by
COOP Observer
Coordinates
42.170, -93.300

Coop observer recorded heavy rainfall of 2.78 inches over the last 24 hours.

Heavy Rain, Butler

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Butler County, Aplington
Reported by
COOP Observer
Coordinates
42.580, -92.880

Coop observer recorded heavy rainfall of 2.92 inches over the last 24 hours.

Heavy Rain, Warren

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Warren County, Hartford
Reported by
COOP Observer
Coordinates
41.470, -93.420

Coop observer recorded heavy rainfall of 2.97 inches over the last 24 hours.

Heavy Rain, Butler

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Butler County, Parkersburg
Reported by
COOP Observer
Coordinates
42.570, -92.780

Coop observer recorded heavy rainfall of 3.02 inches over the last 24 hours.

Heavy Rain, Webster

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Webster County, (Fod)ft Dodge Muni A
Reported by
AWOS
Coordinates
42.550, -94.180

Fort Dodge Airport measured 3.23 inches over the last 24 hours.

Heavy Rain, Hardin

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Hardin County, Eldora
Reported by
COOP Observer
Coordinates
42.370, -93.100

Coop observer recorded heavy rainfall of 3.38 inches over the last 24 hours.

Heavy Rain, Grundy

When
August 19, 8:00 AM CST to August 20, 12:40 AM CST
Where
Grundy County, 4 mi W of Stout
Reported by
Trained Spotter
Coordinates
42.530, -92.799

Trained spotter reported heavy rainfall of 3.25 from morning and evening rainfalls.

Heavy Rain, Franklin

When
August 19, 8:00 AM CST to August 20, 8:00 AM CST
Where
Franklin County, 2 mi NE of Latimer
Reported by
CoCoRaHS
Coordinates
42.791, -93.342

CoCoRaHS observer recorded heavy rainfall of 2.20 inches over the last 24 hours.

Heavy Rain, Wright

When
August 19, 8:30 AM CST to 12:45 PM CST
Where
Wright County, 2.07 mi S of Eagle Grove
Reported by
Social Media
Coordinates
42.640, -93.900

Public reported heavy rainfall of 3.51 inches.

Heavy Rain, Butler

When
August 19, 11:30 AM CST to 12:06 PM CST
Where
Butler County, New Hartford
Reported by
Storm Chaser
Coordinates
42.570, -92.620

Storm chaser reported gravel roads under low water, several large puddles in town and minor blacktop street flooding. Duration of the heaviest rainfall was about 20 minutes.

Hail, Butler

When
August 19, 11:47 AM CST
Where
Butler County, 5 mi W of New Hartford
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
42.570, -92.718

Fifty mph winds were observed as well.

Thunderstorm Wind, Hancock

When
August 19, 2:30 PM CST
Where
Hancock County, 3.8 mi ENE of Denhart
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -93.810

Trained spotter reported 50 to 60 mph winds with small hail stones about the size of dimes. Winds lasted roughly 3 to 4 minutes.

Thunderstorm Wind, Hancock

When
August 19, 2:30 PM CST to 2:34 PM CST
Where
Hancock County, 3.78 mi ENE of Denhart
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -93.811

Dime size hail also reported. Lasted roughly 3 to 4 minutes.

Heavy Rain, Butler

When
August 19, 5:00 PM CST to August 20, 12:30 AM CST
Where
Butler County, 128.56 mi NE of Arbor Hill
Reported by
Trained Spotter
Coordinates
42.711, -92.583

Trained spotter reported heavy rainfall of 2.2 inches.

Thunderstorm Wind, Story

When
August 19, 6:10 PM CST
Where
Story County, 1 mi N of Nevada
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.035, -93.450

Emergency manager reported at least two large trees down in Nevada. Time estimated from radar.

Flash Flood, Webster

When
August 19, 6:30 PM CST to 10:30 PM CST
Where
Webster County, 0.41 mi SSE of Vincent to 0.48 mi SSE of Vincent
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.594, -94.018

Public reported flash flooding making Elm Street impassable. Time estimated by radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655421, 655426, 655427, 655428, 655430, 655431, 655432, 655435, 655436, 655420, 655439, 655409, 655408, 655520, 655415, 655486, 655423, 655418, 655419.